Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 222, NWS Mobile, AL

July 12, 2008Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 12, 2008, 2:22 PM CDT for Covington County, Alabama. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2008, 2:22 PM CDT (19:22 UTC)
Expired
Jul 12, 2008, 3:00 PM CDT
In force
38 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Covington County, AL

The radar

The Eglin Afb radar (KEVX), 90 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 2:30 PM CDTTSTM WND DMGAndalusia, ALTREES DOWN IN ANDALUSIA AND RIVER FALLS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1774 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 121922
SVRMOB
ALC039-122000-
/O.NEW.KMOB.SV.W.0222.080712T1922Z-080712T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
222 PM CDT SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA...THIS INCLUDES THE      
  CITY OF ANDALUSIA...

* UNTIL 300 PM CDT

* AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS NEAR RIVER             
  FALLS...OR NEAR ANDALUSIA...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BECK BY 240 PM CDT...
  LIBERTYVILLE BY 245 PM CDT...
  RED OAK BY 300 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3110 8639 3107 8660 3140 8660 3141 8646
TIME...MOT...LOC 1922Z 357DEG 13KT 3132 8652

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 12:42 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 12, 12:42 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1242 PM CDT SAT JUL 12 2008

.AVIATION...MVFR CONDITIONS WILL BE MORE LIKELY OVER THE NORTHWEST
FLORIDA PANHANDLE EARLY ON...THEN OVER THE REMAINING COASTAL AREA
THIS AFTERNOON AS SCATTERED THUNDERSTORMS AGAIN FOLLOW THE DIURNAL
CYCLE.  OTHERWISE...VFR CONDITIONS PREVAIL. /29

&&

** PREVIOUS DISCUSSION **

.SHORT TERM...(TODAY AND TONIGHT)...OBSERVED AND MODEL GUIDANCE
INDICATES WE WILL HAVE A BIT OF AN AIRMASS DISCONTINUITY ACROSS OUR
FORECAST AREA TODAY...WITH DEEPER MOISTURE ACROSS OUR EASTERN
COUNTIES AND A SOMEWHAT DRIER AIRMASS ACROSS THE FAR WEST AND
NORTHWESTERN SECTOR CLOSER TO THE MIDLEVEL RIDGE AXIS.  MODEL
SOUNDING DATA FROM THE GFS/NAM/AND LOCAL WRF PACKAGES INDICATE OUR
SURFACE DEWPOINTS WILL MIX OUT INTO THE MIDDLE 60S ACROSS SOUTHEAST
MISSISSIPPI TODAY WITH LOWER TO MIDDLE 70S HANGING TOUGH FOR AREAS
EAST OF INTERSTATE 65.  PRECIPITABLE WATER VALUES WILL ALSO RANGE
FROM 1.75 INCHES WEST OF INTERSTATE 65 TO NEAR 2.25 INCHES FOR AREAS
EAST OF I-65.  AS THE PATTERN INDICATES...SOUTH CENTRAL ALABAMA AND
THE WESTERN FLORIDA PANHANDLE WILL HAVE THE HIGHER COVERAGES OF
THUNDERSTORMS TODAY AS ANOTHER WEAK SHORTWAVE RIDES DOWN THE
NORTHERLY FLOW ALOFT FROM EASTERN TENNESSEE...WITH A LITTLE LESS
COVERAGE OVER SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA CLOSER TO
THE UPPER RIDGE AXIS.  AS WITH MOST NORTHERLY FLOW PATTERNS THIS
TIME OF YEAR...THERE IS THE POTENTIAL THAT SOME DRIER AIR IN THE
MIDLEVELS WILL RESULT IN A FEW STRONGER STORMS IN THE AFTERNOON
HOURS WITH WIND GUSTS FROM 40 TO 50 MPH...WITH ISOLATED SEVERE
STORMS (WINDS TO 60 MPH) ALSO POSSIBLE DURING PEAK HEATING THIS
AFTERNOON.  THE STORMS SHOULD GO OFFSHORE DURING THE EVENING HOURS
WITH CLEARING SKIES AND A LITTLE PATCHY FOG EXPECTED OVERNIGHT OVER
THE INLAND AREAS.

TODAYS WET MICROBURST POTENTIAL IS MODERATE.  /05

(SUNDAY AND MONDAY)...WEAK SURFACE TROF WILL SAG INTO THE AREA ON
SUNDAY AND STALL NEAR THE COAST ON MONDAY. THIS WILL SERVE TO
PROVIDE A FOCUS FOR CONVECTIVE DEVELOPMENT AREAWIDE ON SUNDAY AND
CLOSER TO THE COAST ON MONDAY WITH SCATTERED TO LOCALLY NUMEROUS
SHOWERS AND THUNDERSTORMS DEVELOPING BY LATE MORNING AND CONTINUING
THROUGH THE PEAK HEATING HOURS. THE TROPICAL ENVIRONMENT IS
CHARACTERIZED BY PRECIP WATER AMOUNTS AROUND 2 INCHES AND WITH THE
SLOW MOVEMENT OF THE THUNDERSTORMS...RAINFALL AMOUNTS WILL BE HEAVY.
/13

.LONG TERM...(TUESDAY THROUGH FRIDAY)...SURFACE TROF SLIDES OFFSHORE
LATE MONDAY INTO TUESDAY WITH A SLIGHTLY DRIER AIRMASS FILTERING IN
FOR THE FIRST PART OF THE PERIOD. THIS WILL KEEP POPS BELOW
CLIMATOLOGY ON TUESDAY AND WEDNESDAY (20-30 PERCENT) AND MAINLY
CONCENTRATED ALONG THE COASTAL SEABREEZE ZONE. THE BERMUDA RIDGE
REBUILDS WESTWARD FROM THE WESTERN ATLANTIC DURING THE LATTER PART
OF THE WEEK AND THIS WILL ALLOW POPS TO CLIMB BACK TO NEAR CLIMO
AVERAGES. TEMPERATURES WILL RUN VERY CLOSE TO NORMAL FOR THIS TIME
OF YEAR THROUGH THE PERIOD. /13

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL AGAIN PRESENT THEIR USUAL
PROBLEMS ALONG THE COAST TODAY.  WE WILL CARRY GENERALLY HIGHER
CHANCES OF IFR CONDITIONS IN PERIODIC PASSING THUNDERSTORMS FROM
15-21Z TODAY DURING THE PEAK HEATING HOURS...WITH A VCNTY SHRA/TSRA
MENTION FROM 12Z-15Z AT KPNS AS STORMS WILL BREAK OUT SOONER THERE.
OTHERWISE...PREVAILING CONDITIONS WILL SEE SCT030 FOR TCU BUILD-UPS
FOR MUCH OF THE DAY AND BKN150-200 FOR CIRRUS BLOWOFF FROM TCU AND
CB. /05

&&

.MARINE...HIGH PRESSURE OVER THE CENTRAL AND EASTERN GULF WILL SHIFT
GRADUALLY SOUTHWARD THROUGH MONDAY...RESULTING IN A SOMEWHAT
STRONGER WEST/NORTHWESTERLY WIND FLOW OVER THE GULF COASTAL WATERS
OF ALABAMA AND NORTHWEST FLORIDA SUNDAY INTO MONDAY.  WITH THE
MID/UPPER HIGH TO THE WEST OVER LOUISIANA AND TEXAS...THUNDERSTORM
WILL MOVE IN A GENERAL NORTHWEST TO SOUTHEAST MOTION THROUGH
SUNDAY.  A FEW STRONGER STORMS WITH WIND GUSTS AROUND 40 KNOTS WILL
BE POSSIBLE AS WELL.  /05

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      92  73  93  73 /  40  30  50  40
PENSACOLA   91  75  90  75 /  60  30  50  40
DESTIN      86  77  87  76 /  60  30  50  40
EVERGREEN   93  72  90  72 /  60  30  50  40
WAYNESBORO  95  72  92  72 /  30  20  30  40
CAMDEN      94  72  91  71 /  50  20  40  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

05.JG
13.JC
Hazardous weather outlook, Jul 12, 5:15 AM CDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
515 AM CDT SAT JUL 12 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-131200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
515 AM CDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG THE
COAST THIS MORNING AND INLAND THROUGH THE AFTERNOON HOURS. THE
THUNDERSTORMS WILL BE MOST NUMEROUS OVER PORTIONS OF SOUTH CENTRAL
ALABAMA AND THE WESTERN FLORIDA PANHANDLE DURING THE AFTERNOON
HOURS.  THE MAIN HAZARDS FROM STRONGER THUNDERSTORMS TODAY WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS FROM 40 TO 50
MPH.  ISOLATED STRONGER THUNDERSTORMS COULD BRIEFLY REACH SEVERE
LIMITS DURING THE AFTERNOON AND PRODUCE WIND GUSTS AROUND 60 MPH.

WEST TO SOUTHWEST WINDS AROUND 15 MPH WITH A STRONG OUTGOING TIDE
THIS AFTERNOON WILL RESULT IN A MODERATE RISK OF RIP CURRENTS ALONG
THE GULF BEACHES OF ALABAMA AND THE WESTERN FLORIDA PANHANDLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON THROUGH THE
OUTLOOK PERIOD. A FEW STORMS MAY CONTAIN STRONG GUSTY WINDS AND
HEAVY RAIN...WITH ALL THUNDERSTORMS CAPABLE OF PRODUCING FREQUENT
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 12, 1:14 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
114 PM CDT SAT JUL 12 2008

FLZ005-006-121900-
INLAND OKALOOSA-COASTAL OKALOOSA-
114 PM CDT SAT JUL 12 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER OKALOOSA COUNTY...

AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES SOUTH OF DORCAS...MOVING SOUTHEAST AT 16 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
EAST CENTRAL OKALOOSA COUNTY THROUGH 200 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 12, 1:55 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
155 PM CDT SAT JUL 12 2008

ALZ056>060-121945-
ESCAMBIA-COVINGTON-CONECUH-BUTLER-CRENSHAW-
INCLUDING THE CITIES OF...ANDALUSIA...
155 PM CDT SAT JUL 12 2008

...STRONG THUNDERSTORMS ARE MOVING INTO ESCAMBIA...
COVINGTON...CONECUH...BUTLER AND CRENSHAW COUNTIES...

AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES NORTHWEST OF PAUL TO 2 MILES
NORTHWEST OF DOZIER...MOVING SOUTHEAST AT 26 MPH.

THESE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
ROSE HILL...PAUL...RIVER FALLS...LOANGO...BROOKLYN...BOYKIN...
ANDALUSIA AND EODA THROUGH 245 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 1:07 PM CDTSpecial Marine WarningMOB53 min
Jul 12, 2:02 PM CDTSpecial Marine WarningMOB88 min
Jul 12, 2:09 PM CDTAreal Flood AdvisoryMOBBaldwin51 min
Jul 12, 2:40 PM CDTAreal Flood AdvisoryMOBBaldwin20 min
Jul 12, 5:30 PM CDTSpecial Marine WarningMOB60 min
Jul 12, 5:43 PM CDTSevere Thunderstorm WarningMOBBaldwin47 min
Jul 12, 5:57 PM CDTSevere Thunderstorm WarningMOBMobile63 min
Jul 12, 6:14 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile46 min
Jul 12, 6:29 PM CDTSpecial Marine WarningMOB61 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.